Winter Storm, Wind River Basin
- When
- April 9, 12:00 AM MST to 8:00 AM MST
- Where
- Wind River Basin forecast zone
- Reported by
- NWS Employee
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A band of very heavy snow dropped amounts of two inches per hour across central Fremont County during the early morning of Thursday, April 9. The heaviest snow was localized to an area between Riverton and Pavillion where 8 to 12 inches accumulated.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A band of very heavy snow dropped amounts of two inches per hour across central Fremont County during the early morning of Thursday, April 9. The heaviest snow was localized to an area between Riverton and Pavillion where 8 to 12 inches accumulated. Most of the snow fell in a six-hour period between 0030 and 0630MST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 8, 12:42 PM MST, 11 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 142 PM MDT WED APR 8 2009 SHORT TERM...TONIGHT THROUGH SATURDAY IMPRESSIVE UPPER LOW MOVING QUICKLY INTO NEWD INTO NWRN UT WHICH IS ON TRACK PER THE 12Z MODEL RUNS. MODELS HAVE BEEN CONSISTENT FOR 3 DAYS NOW IN TRACKING THIS UPPER LOW INTO WRN WYOMING THIS EVENING AND INTO THE WIND RIVER BASIN OVERNIGHT. THIS H5 TO H7 CIRCULATION IS THEN FORECAST TO VERY SLOWLY MOVE SE AWAY FROM THE AREA THURSDAY NIGHT. UPPER SYSTEM HAS MORE COLD AIR IN IT THAN THE MODELS WERE PICKING UP THE PAST COUPLE DAYS AND THAT MEANS MORE SNOW FOR THE LOWER ELEVATIONS AND A QUICKER CHANGEOVER TONIGHT. MODELS CONTINUE TO BRING COPIOUS AMOUNTS OF QPF TO THE SRN ABSAROKAS...NRN WINDS AND THE GROS VENTRES TONIGHT THROUGH THE DAY THURSDAY. STRONG H7-H3 CONVERGENT/DIVERGENT COUPLET...GQ FORCING...DEFORMATION AXIS AND INSTABILITY AROUND THE MID LEVEL CIRCULATION ADDS UP TO SIGNIFICANT SNOWFALL. WILL UPGRADE ALL THE WATCHES TO WARNING WITH ISSUANCE AND ALSO ADD IN SOME ADVISORIES FOR MOST OF THE REST OF THE FAR WEST BEGINNING AS EARLY AS 00Z IN THE NW AND 06Z FURTHER SOUTH. WE WILL STILL NEED TO WATCH THE LOWER ELEVATIONS OF CENTRAL WYOMING LATER TONIGHT AND THURSDAY WITH H7 TEMPERATURES FORECAST TO BE -5 TO -6C. HAVER LOWERED TEMPERATURES FURTHER AND MADE SURE THAT THE FORECAST READS RAIN CHANGING TO SNOW FOR THE CENTRAL LOWER ELEVATION ZONES LIKE RIW AND LND. HEAVY SNOW IS ALSO A POSSIBILITY NEAR AND JUST W-NW OF THE MID LEVEL CIRCULATION IN THE WIND RIVER BASIN OR EVEN SRN BIG HORN BASIN. THE EVENING CREW CAN KEEP A CLOSE WATCH ON THIS DEVELOPING POSSIBILITY. FOR NOW...WILL INDICATE A COUPLE INCHES OF SNOW IN THE WIND RIVER BASIN WITH MUCH MORE TOWARDS CROWHEART AND DUBOIS. AMOUNTS OVER A FOOT ARE QUITE POSSIBLE IN THE SRN ABSAROKAS...NRN WINDS INCLUDING TOGWOTEE PASS AND THE GROS VENTRES. THE TETONS WILL ALSO GET HIT FAIRLY HARD BUT PROBABLY NOT QUITE AS HARD AS THESE OTHER AREAS. SNOWFALL RATES WILL BE VERY HEAVY AT TIMES WITH AN INCH OR TWO PER HOURS QUITE POSSIBLE. I WOULDNT BE SURPRISED TO SEE A SNOTEL OR TWO IN THE FAVORED AREA SEE 18 TO 24 INCHES WHEN ALL IS SAID AND DONE. TRAVEL OVER TOGWOTEE AND TETON WILL BECOME QUITE TREACHEROUS WITH HEAVY SNOW...WIND AND LIMITED VISIBILITY. EVEN NOW TETON PASS IS SNOWING WITH SLUSHY TO SNOW COVERED ROADS. THIS SYSTEM WILL EXIT THE AREA THURSDAY NIGHT WITH A BRIEF BREAK FRIDAY BEFORE THE NEXT UPPER LOW ONCE AGAIN MOVES UP FROM THE SW. THIS SYSTEM COMES FROM AN EVEN FURTHER SOUTH LATITUDE AND SHOULD BE A LITTLE WARMER THAN THE CURRENT SYSTEM WITH MORE LOWER ELEVATION RAIN AND MOUNTAIN SNOW AS EARLY AS FRIDAY NIGHT BUT MORE LIKELY SATURDAY. STARTING HITTING THE POPS HARDER ON SATURDAY WITH INCREASING JET SUPPORT AND QG FORCING. LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY EXTENDED MODELS SHOW A VERY PROGRESSIVE PATTERN WITH SERIES OF TROUGHS/CUT OFF LOWS COMING EAST FROM THE EASTERN PACIFIC THROUGH THE PACIFIC NORTHWEST AND GREAT BASIN INTO THE ROCKIES. MODELS START OUT WITH TIMING AND LOCATION ISSUES WITH CUT OFF LOW ON SATURDAY. ALL MODELS AT THIS TIME OPEN THE CUT OFF RAPIDLY THROUGH THE DAY SATURDAY WITH THE MAIN TROUGH GOING SOUTH THROUGH ARIZONA AND NEW MEXICO. SHOULD HAVE COLD AIR ALOFT WITH LIMITED MOISTURE TO SUPPORT SHOWERS AND A FEW THUNDERSTORMS SATURDAY AFTERNOON AND EVENING. MODELS WANT TO REFORM THE CUT OFF SATURDAY NIGHT AND EITHER TAKE IT DUE EAST OR EJECT IT NORTHEAST. THE DUE EAST TRACK TAKES IT INTO WEST TEXAS WHILE THE NORTHEAST TRACK TAKES IT INTO NORTHEAST COLORADO. HARD TO SAY WHICH IS THE RIGHT SOLUTION AT THIS TIME WITH THE NORTHERN POSITION HAVING A MORE SIGNIFICANT IMPACT ON WESTERN AND CENTRAL WYOMING. THE MORE SOUTHERN TRACK ALLOWS ANOTHER PACIFIC TROUGH INTO THE PACIFIC NORTHWEST. WEAK RIDGING LOOKS TO BE THE BEST SOLUTION FOR SUNDAY WITH TIMING ISSUES WITH THE TROUGH INTO THE PACIFIC NORTHWEST. SUNDAY NIGHT AND MONDAY WESTERN WYOMING SHOULD START TO BE IMPACTED BY THE PACIFIC NORTHWEST TROUGH WITH INCREASED MOISTURE AND INSTABILITY PRODUCING SHOWERS. AT THIS TIME THE MODELS KEEP TEMPERATURES WARM ENOUGH FOR RAIN IN THE LOWER ELEVATIONS WITH SNOW IN THE MOUNTAINS. POTENTIAL FOR SOME THUNDERSTORM ACTIVITY ON MONDAY BUT HAVE NOT INCLUDED THEM AT THIS TIME IN THE FORECAST...JUST INCREASING SHOWERS. MODEL SPREAD RATHER LARGE TUESDAY AND WEDNESDAY WITH THE PROGRESSION AND DEVELOPMENT OF THE TROUGH AS IT MOVES TOWARDS WESTERN WYOMING. CUT OFF DEEPENING INTO THE GREAT BASIN SEEMS TO BE THE LIKELY DEVELOPMENT...BUT THE LOCATION WILL HAVE A SIGNIFICANT IMPACT ON THE IMPACT ON THE WEATHER ACROSS THE AREA. OVERALL HIGH UNCERTAINTY BRINGS VERY6 LOW CONFIDENCE IN THE EXTENDED FORECAST WITH THE POTENTIAL FOR MUCH HIGHER PROBABILITY OF PRECIPITATION AND COLDER TEMPERATURES. SHOULD EXPECT TO SEE CHANGES IN THE EXTENDED FORECAST FOR THE NEXT SEVERAL MODEL RUNS. AVIATION... A STORM SYSTEM WILL MOVE ACROSS THE STATE TONIGHT AND THURSDAY...BRINGING RAIN AND SNOW TO MUCH OF WESTERN AND PORTIONS OF NORTHERN AND CENTRAL WYOMING. RAIN/SNOW SHOWERS...AND POSSIBLY A THUNDERSTORM WILL CONTINUE THROUGH THIS EVENING ACROSS THE WEST. AS THE SYSTEM MOVES INTO THE STATE...POTENTIALLY VERY HEAVY SNOW IS EXPECTED TO DEVELOP OVER THE TETONS AND TOGWOTEE PASS AREAS BEING HIT HE HARDEST. EXPECT MVFR CIGS AND VSBYS AROUND KJAC...KU25...KAFO...KPNA AND POSSIBLY KBPI MAINLY AFTER MIDNIGHT. ISOLATED TO WIDELY SCATTERED RAIN SHOWERS...POSSIBLY MIXED WITH SNOW...CAN BE EXPECTED OTHER AREAS. THE STORM WILL MOVE OUT OF THE STATE THURSDAY AFTERNOON...WITH THE PRECIP TAPERING OFF. FIRE WEATHER... A QUICK HITTING BUT POWERFUL STORM SYSTEM WILL BRING WIDESPREAD PRECIPITATION TO MUCH OF WESTERN AND CENTRAL WYOMING TONIGHT INTO THURSDAY AFTERNOON OR EVENING BEFORE EXITING THE AREA. GUSTY NORTHWEST WIND WILL ALSO ACCOMPANY THIS SYSTEM. HEAVY MOUNTAIN SNOWFALL IS LIKELY ALONG WITH SNOW OR A MIXTURE OF RAIN AND SNOW ACROSS THE REST OF THE AREA. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 6 PM MDT THURSDAY FOR WYZ002-012-014- 015. WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT THURSDAY FOR WYZ023>025. WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MDT THURSDAY FOR WYZ016. WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MDT THURSDAY FOR WYZ001-013. && SHORT TERM...SKRBAC LONG TERM...C.BAKER AVIATION...TWB FIRE WEATHER...SKRBAC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 104 PM MDT WED APR 8 2009 WYZ001>020-022>030-091100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 104 PM MDT WED APR 8 2009 ...WINTER STORM WARNINGS AND ADVISORIES COVER MUCH OF WESTERN WYOMING TONIGHT AND THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A FAST MOVING STORM SYSTEM WILL MOVE INTO WESTERN WYOMING THIS AFTERNOON BRINGING INCREASED SNOW AND RAIN SHOWERS...WITH ISOLATED THUNDERSTORMS DEVELOPING THIS AFTERNOON. THE THUNDERSTORMS WILL BRING SMALL HAIL...LIGHTNING AND GUSTY AND ERRATIC WIND. SNOWFALL WILL BECOME MORE WIDESPREAD THIS EVENING ...AND SNOWFALL RATES WILL INCREASE TO UP TO AN INCH AN HOUR AS THE SYSTEM MOVES INTO WYOMING. THIS MAY CREATE HAZARDOUS ROAD CONDITIONS ACROSS WESTERN WYOMING DURING THE EVENING AND OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE STORM SYSTEM WILL MOVE SLOWLY ACROSS CENTRAL WYOMING DURING THE DAY THURSDAY BEFORE GRADUALLY EXITING THE AREA THURSDAY NIGHT. AGAIN...INSTABILITY WILL BE PRESENT TO CAUSE A FEW THUNDERSTORMS ACROSS CENTRAL AND WESTERN WYOMING. SNOW WILL CONTINUE ACROSS MUCH OF CENTRAL AND WESTERN WYOMING DURING THE DAY THURSDAY WITH SOME RAIN AND SNOW MIXTURE IN THE LOWER ELEVATIONS OF CENTRAL WYOMING BY THURSDAY AFTERNOON. BY THURSDAY EVENING...SNOWFALL AMOUNTS OF 10 TO 16 INCHES CAN BE EXPECTED ACROSS THE WESTERN MOUNTAINS WITH 4 TO 8 INCHES AROUND DUBOIS. THE HEAVIEST SNOW WILL LIKELY BE CENTERED OVER THE SOUTHERN ABSAROKAS...NORTHERN WIND RIVER RANGE INCLUDING TOGWOTEE PASS AND THE GROS VENTRE RANGE. MORE UNSETTLED WEATHER IS FORECAST TO RETURN TO THE WEST BY FRIDAY NIGHT AND ACROSS MUCH OF THE REGION SATURDAY AND SUNDAY. RAIN AND SNOW ALONG WITH ISOLATED THUNDERSTORMS ARE EXPECTED. LOOK FOR UPDATES EACH DAY ON THIS STORMY WEATHER PATTERN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TODAY AND TONIGHT...ALONG WITH ANY PRESENCE OF HAIL IN THUNDERSTORMS. THANK YOU TEAM RIVERTON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1006 PM MDT WED APR 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 PM HEAVY SNOW BOULDER 42.74N 109.72W
04/08/2009 M6.00 INCHES SUBLETTE WY PUBLIC
0950 PM SNOW PINEDALE 42.86N 109.86W
04/08/2009 M4.00 INCHES SUBLETTE WY PUBLIC
0950 PM SNOW WHITE PINE BASE 42.97N 110.75W
04/08/2009 M5.00 INCHES SUBLETTE WY PUBLIC
1004 PM SNOW BOULDER 24 ESE 42.65N 109.26W
04/08/2009 E3.00 INCHES SUBLETTE WY MESONET
BIG SANDY OPENING SNOTEL
1005 PM SNOW PINDALE 12 NNE 43.01N 109.76W
04/08/2009 E5.00 INCHES SUBLETTE WY MESONET
ELKHART PARK G.S. SNOTEL
1005 PM SNOW DUBOIS 16 SW 43.38N 109.88W
04/08/2009 E2.00 INCHES SUBLETTE WY MESONET
GUNSITE PASS SNOTEL
1005 PM SNOW BONDURANT 14 E 43.17N 110.14W
04/08/2009 E1.00 INCHES SUBLETTE WY MESONET
LOOMIS PARK SNOTEL
1005 PM SNOW DUBOIS 25 NW 43.75N 110.06W
04/08/2009 E2.00 INCHES TETON WY MESONET
TOGWOTEE PASS SNOTEL
1006 PM SNOW JACKSON 9.9 NNW 43.60N 110.85W
04/08/2009 M5.00 INCHES TETON WY PARK/FOREST SRVC
JACKSON HOLE - RAYMER
1006 PM SNOW ALTA 6 ENE 43.78N 110.93W
04/08/2009 E2.00 INCHES TETON WY MESONET
GRAND TARGHEE SNOTEL
1006 PM SNOW BONDURANT 20 NE 43.39N 110.13W
04/08/2009 E1.50 INCHES TETON WY MESONET
GROS VENTRE SUMMIT SNOTEL
&&The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157899.